# SDR DF22002F00001

- Difficulty date: October 3, 2002
- Submitted: October 10, 2002
- Operation: Air carrier
- Aircraft: N355AB
- Make and model: Piper PA-44-180
- Aircraft serial: 4496093
- Engine: Lyc O360*
- System (JASC): 7160 · Engine Air Intake System
- Part: Air Box
- Part number: 86245834
- Condition: Cracked
- Location: Carburetor
- Part time: 299 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING 100 HR INSPECTION, THE TECHNICIAN FOUND LEFT ENGINE CARBURETOR HEAT AIRBOX CRACKED.  THE LEFT AIRBOX WAS CRACKED AT THE HOT AIR INLET AND EXTENDED ALMOST ALL THE WAY AROUND THE TUBE, RESULTING IN ALMOST COMPLETE SEPARATION OF THE TUBE FROM THE AIRBOX.  A POSSIBLE CAUSE MIGHT BE POOR DESIGN OF THE AIRBOX AND WEAK WELDS AT BOTH COLD AND HOT AIR TUBES.  THIS AIRBOX WAS INSTALLED NEW 299.0 HOURS AGO TO REPLACE ANOTHER BORKEN BOX.  THE PREVIOUS BOX HAD 198.6 HOURS TOTAL.  NEW AIRBOXES SELDOM LAST MORE THAN A FEW HUNDRED HOURS BEFORE CRACKS ARE DETECTED.
